Strattera - side effects

Discussion in 'General Parenting' started by Jules71, Apr 17, 2014.

Tags:
  1. Jules71

    Jules71 Warrior Mom since 2007

    We are about 5-6 weeks in. 3 weeks at 18mg. 2.5 weeks at 40mg. Since the increase to 40mg here is what we are seeing:

    Testicular pain
    Body aches
    Flu like symptoms
    Muscle pain
    Insomnia
    Nightmares
    Headache

    I am really leaning toward not giving it anymore. These could all be related to something else but I really wonder.

    Any advise?

    Sent from my ADVANCE 4.5 using Tapatalk
     
  2. Malika

    Malika Well-Known Member

    Hi, Jules. This is, as you know, my specialist subject :)
    I did feel that jumping from 18mg to 40 mg in one fell swoop was way too fast and would cause bad side effects. This seems to have occurred - the flu symptoms, in particular, seem to point to over-fast titration. I think J suffered from about all of those when he was on Strattera at various times and they all more or less disappeared - what remained was the drowsiness and the violent rebounds.
    What I would do in your place is not take him off it but switch to taking it at NIGHT... this you can do by gradually giving him the pill a few hours later in the day until you get to the evening. I would plough on with it to see if the side effects go - usually they do if you give at night, though not the nightmares necessarily (at first).
    What benefits, if any, are you seeing?
     
  3. Jules71

    Jules71 Warrior Mom since 2007

    I forgot to mention:

    Constipation
    Dark urine
    Feeling cold - then hot and cold

    Sent from my ADVANCE 4.5 using Tapatalk
     
  4. Jules71

    Jules71 Warrior Mom since 2007

    Seems like he is getting more work done at school and hasn't been in trouble at school. Still has meltdowns but maybe not as often.

    Sent from my ADVANCE 4.5 using Tapatalk
     
  5. Malika

    Malika Well-Known Member

    These are severe side effects, all at once. Try at night and if they don't disappear after about a week, I guess you have to urgently review.
     
  6. Jules71

    Jules71 Warrior Mom since 2007

    The dumb Dr office called and said it is unlikely all of his symptoms would be from the Strattera. Then in the next breath they said discontinue the Strattera and call the psychiatrist. I'm officially the paranoid mother of an anxious child who has symptoms secondary to anxiety. Nice!

    Sent from my ADVANCE 4.5 using Tapatalk
     
  7. Jules71

    Jules71 Warrior Mom since 2007

    OK I was thinking I would continue the medication (at night) for awhile and see what happens but after difficult child telling me he is itchy also and reading this - I think we should stop.
    Severe liver damage:
    STRATTERA can cause liver injury in some patients. Call your doctor right away if you or your child has the following signs of liver problems:
    itching
    right upper belly pain
    dark urine
    yellow skin or eyes
    unexplained flu-like symptoms.


    Sent from my ADVANCE 4.5 using Tapatalk
     
  8. Malika

    Malika Well-Known Member

    The doctor titrated too fast. What you are seeing is liable to go away but I appreciate that it is very, very tough to ride on through such symptoms. For what it's worth, J got itching and flu-like symptoms early on and I phoned the doctor and he acted as if it was no big deal.
    It's your call, ultimately. Also, the dark urine, which J never had, could be serious. You need at least to speak to the psychiatrist urgently.
     
  9. Jules71

    Jules71 Warrior Mom since 2007

    Thanks Malika for your input. Yes it is hard to ride thru the symptoms - especially when you've just been dumped by your doctor. I am disappointed in how they handled this. I don't like being treated like I am overreacting. And I don't like that his pediatrician basically gave up on our case. I'm frustrated. How is J doing?

    Sent from my ADVANCE 4.5 using Tapatalk
     
  10. Malika

    Malika Well-Known Member

    Yes, it sounds like you have really not been well served by the doctor and his office... this is what I mean when I say the laypeople often know as much if not more than the professionals. Everything you listed is a known side-effect of Strattera and you were of course quite right to be worried and need to discuss it. Making you feel like a neurotic mum is useless!
    I gave up on Strattera in the end after giving it more than a fair trial. It just didn't work overall for J. I wish you had been titrated up more slowly and that would give you a better picture. Please keep us informed.
     
  11. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Jules, I remember when my difficult child had a really severe reaction to abilify. I had the same type of response, it isn't what you think, can't possibly be tardive dyskenisia. Next day I received a call to stop the medication and to bring him in the next week. I felt completely put off yet when we brought him in it was what we thought. We switched to a new psychiatrist after that!
     
  12. Jules71

    Jules71 Warrior Mom since 2007

    Well we've added diarrhea and vomiting and coughing to the mix. None of the rest of us are sick (knock on wood). Flu? Coincidence? medication reaction? 5 solid days of this. He doesn't seem to be complaining as much about the pain. He looks terrible. He had a fever Thurs.

    One thing I know is his ADHD is back in full force. Usually he is best behaved when ill. I'm thinking a Dr visit is in order even if they don't want to see us.

    Oh and I'm supposed to have his FBA meeting tomorrow and his birthday is tues. :(

    Sent from my ADVANCE 4.5 using Tapatalk
     
  13. Malika

    Malika Well-Known Member

    How is it going, Jules? Did you give up the Strattera?
     
  14. Confused

    Confused Guest

    My son hasn't been on Strattera, but I just wanted to see how your son was doing. medications are harsh :( I hope he is feeling better.
     
  15. Jules71

    Jules71 Warrior Mom since 2007

    Yes Mailka - he is now medication free. Was really awful at first - but things are starting to calm down a bit. However, it changes by the minute. Counting down the school days (28) and trying to get thru them. Then summer is a whole other thing. (sigh)

    How is J doing?
     
  16. Malika

    Malika Well-Known Member

    Really sorry it didn't work out, Jules. Is it back to the drawing board for medications? I know you've tried a few already. I can understand your trepidation re getting him through the rest of the term (semester?) and about the summer. Wish I knew the answers...

    J is okay. Not going to school for the moment as I decided to pull him out of the little Moroccan school. He wasn't learning any written Arabic and they were just letting him draw and mess about in lessons. Plus he was complaining almost every day, after we stopped the medications, that the teachers were hitting him... So he has a private tutor who comes a few hours a week and I teach him myself, French and maths (using books we already have - couldn't do it otherwise!) for about an hour; this goes surprisingly well and he concentrates hard for the short time he is able and does the work willingly. I have learnt my lesson from the disastrous times in the past I have tried "teaching" him and I am very patient and give him lots of praise; he likes this a lot. He is seeing a speech therapist to help him with reading/writing and this seems to be helping.

    I am stuck as to where we go next. There is no school for him here in Marrakesh. It looks like we have to return to France, or England, but I am very divided about it. He desperately needs stability and to settle, of course.

    Please keep us in touch with what is happening with your boy. How are things going at his nitpicking school? Is he due for a change of school soon?
     
  17. shellyd67

    shellyd67 Active Member

    I know the frustration... husband and I were just saying that no medication has ever really helped difficult child. NOTHING ! His focus is a little better but that's it... plain and simple. He has been evaluated so many times for this or that. It is just heartbreaking. He has tried so many medications, even SSRI's. I just don't know how to help him anymore. This is truly the lowest point our family has faced. Sorry to be a downer Jules. I sure hope it all works out for difficult child.
     
Loading...